Jump to content

Local Anesthetics


ethansmom
 Share

Recommended Posts

I'ev seen this posted here before, but I can't find the post...what is everyone's opinion on receiving local anesthetics? I have not had to have anything like this since my diagnosis of POTS, but Wednesday I am going in the have a piece of glass removed from my ankle (from an injury that I had to get stitches for last fall, there is still a piece of glass under the skin that was not removed at the time). I refused the meds at the time, because I was already in pain and going on adrenaline from the injury- but this time it may not be so easy!!

Should I proceed with this, or not? I've heard that the stuff they use to numb the skin contains epinephrine and I know I don't need any of that!! I am a little nervous, only because my first and only experience with numbing meds was at the dentist less than a month before my full blown POTS came on. Any opinions/advice on this topic would be appreciated!!

Jessica

Link to comment
Share on other sites

Hi Jessica

I had to have a local anesthetic two months ago to have a thyroid biopsy. I don't know if it was the anesthetic or the procedure (painful probing of my neck with a needle), but for at least two days afterwards I was pretty "POTSy". I felt so bad that I missed a day of work. Anyway, after a few days I was back to functional. Perhaps you should ask your POTS doctor for his or her opinion, but I don't think it is likely to be a severe or long-term problem to have the local anesthetic, unless you've had a severe reaction to it in the past.

Katherine

Link to comment
Share on other sites

I've had local anesthetic WITH epinephrine many times, and have had no diffiulty with it. One of the reasons that epi is mixed with the other drugs is to help limit bleeding at the surgical site.

Nina

Link to comment
Share on other sites

Locals shouldn't be as bad as actually being put under. I know you have to be really careful if you have to go in for any type of surgery where you need to be put under. After my wife had her heart surgery and her lungs collapsed they put her under for the chest tube. It almost killed her. She seems to go every other time and having good or bad experiences. You have to make sure you let your anesthesiologist know that you may be sensitive to the drugs.

Link to comment
Share on other sites

I have had locals since my POTS diagnosis but have noticed that I do tend to be a little more lightheaded and that they seem to wear off quickly? Don't know if any of you also have this but the doc's have to then give me more cause I start feeling it sooner than most?? Might just be me, cause my dad is the same way so not sure if it's related to POTS or not??

Link to comment
Share on other sites

I think that there are a sizeable group of people with dysautonomia who have problems with local anesthetic. Like you, it wears off quickly for me.

As for being more lightheaded, yes, that could be from the epi...

BUT...keep in mind, even minor procedures can produce intense emotions, which can cause as much if not more dizziness. I'm PETRIFIED of dental procedures and have a bad habit of tensing up and/or holding my breath. NOT helpful to me, as it makes me even dizzier than I otherwise would be. I've learned to not cross my arms and to keep my hands open, not clenched. The worst part is my fear of getting injections in my mouth--I had a few as a child that were excruciating. I try to think relaxing thougths. I've even run buddhist meditations through my head in order to get through the shots.

Some people are genuinely oversensitive to epinephrine and getting it in a local might provoke a tachy episode. For me, that's never happened. Rather, I've just been a bit more symptomatic for a few hours or days depending on what I had done. Also, the post operative painkillers caused me more problems than any other single thing--make me groggy and off-kilter for days after stopping them.

I guess the bottom line is to be careful not to assume a causal relationship between local anesthetic and feeling symptomatic--it's more complex than that.

Again, the epi is in there to slow bleeding. However, it may not be needed as much in the ankle area--it's not as densely vascular as the mouth. Just ask your doctor.

Nina

Link to comment
Share on other sites

  • 2 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...